Alert archive / Massachusetts / Small Craft Advisories in 2022
Small Craft Advisory 13, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Jan 23, 2022, 12:33 PM EST. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2022, 12:33 PM EST (17:33 UTC)
- Expired
- Jan 23, 2022, 3:00 PM EST
- In force
- 2 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
221 WHUS71 KBOX 231733 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 1233 PM EST Sun Jan 23 2022 ANZ251-232000- /O.NEW.KBOX.SC.Y.0013.220123T1733Z-220123T2000Z/ Massachusetts Bay and Ipswich Bay- 1233 PM EST Sun Jan 23 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... * WHAT...Southwest winds 10 to 15 kt and seas 3 to 5 feet. * WHERE...Massachusetts Bay and Ipswich Bay. * WHEN...Until 3 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ250-240645- /O.CON.KBOX.SC.Y.0011.000000T0000Z-220124T1000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 1233 PM EST Sun Jan 23 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...West winds 10 to 15 kt and seas 4 to 6 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary. * WHEN...Until 5 AM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ254-255-240645- /O.CON.KBOX.SC.Y.0009.000000T0000Z-220124T1000Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 1233 PM EST Sun Jan 23 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...West winds 10 to 15 kt and seas 4 to 6 feet. * WHERE...Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm and Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. * WHEN...Until 5 AM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ256-240645- /O.CON.KBOX.SC.Y.0011.000000T0000Z-220124T1000Z/ Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 1233 PM EST Sun Jan 23 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...West winds 10 to 15 kt and seas 4 to 6 feet. * WHERE...Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 5 AM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
721 WHUS71 KBOX 231956 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 256 PM EST Sun Jan 23 2022 ANZ251-232100- /O.EXP.KBOX.SC.Y.0013.000000T0000Z-220123T2000Z/ Massachusetts Bay and Ipswich Bay- 256 PM EST Sun Jan 23 2022 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON... $$ ANZ250-240900- /O.CON.KBOX.SC.Y.0011.000000T0000Z-220124T1000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 256 PM EST Sun Jan 23 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...West winds 10 to 15 kt and seas 3 to 5 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary. * WHEN...Until 5 AM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ254-255-240900- /O.CON.KBOX.SC.Y.0009.000000T0000Z-220124T1000Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 256 PM EST Sun Jan 23 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...West winds 10 to 15 kt and seas 4 to 6 feet. * WHERE...Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm and Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. * WHEN...Until 5 AM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ256-240900- /O.CON.KBOX.SC.Y.0011.000000T0000Z-220124T1000Z/ Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 256 PM EST Sun Jan 23 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...West winds 10 to 15 kt and seas 3 to 5 feet. * WHERE...Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 5 AM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 12:31 PM EST, 2 minutes earlier.
Area forecast discussion, Jan 23, 12:31 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1231 PM EST Sun Jan 23 2022
.SYNOPSIS...
An approaching will bring an abundance of cloudiness today with
a brief round of scattered light snow showers this evening.
Another Clipper system brings a period of minor light snow
Monday night into early Tuesday. Brief milder than normal
temperatures south of the Mass Pike on Tuesday. Arctic cold
returns Wednesday with very low wind chills possible Wednesday
night. Brief moderation to temperatures Thursday into Friday. A
coastal or offshore storm could affect Southern New England next
weekend but will depend on the storm's track, which is highly
uncertain.
&&
.NEAR TERM /THROUGH TONIGHT/...
1230 PM Update
Previous forecast remains on track and no changes are needed at
this time. Some breaks of sunshine visible on satellite imagery.
Expect to see increasing cloudiness from west to east as the
afternoon progresses. Temperatures currently ranging from the
upper 20s to mid 30s across southern New England.
Previous discussion:
High pressure will slide off the coast today as a cold front
approaches from the west. This will generate a southwest flow of
somewhat milder compared to the last few days. It will be dry
today, but can not rule out a few brief ocean effect flurries
clipping the Cape/Islands before daybreak. Regardless, there
will not be any impact.
While it will be dry today, model cross sections indicate an
abundance of mid level cloudiness. Westerly winds will still
likely support enough mixing to result in high temps recovering
into the 30s. Wind gusts of 15 to 20 mph are expected this
afternoon and perhaps a tad stronger across the southeast New
England coast.
&&
.SHORT TERM /MONDAY/...
* Scattered light snow showers cross the region this evening
perhaps resulting in a coating to one half inch of snow
Tonight...
A shortwave & associated cold front will cross the region this
evening. There appears to be enough mid level moisture/forcing
for a few hours of scattered light snow showers sweeping across
the region. Generally just a dusting to one half inch of new
snow is possible in most locations. These light snow showers
should move off the coast by midnight, as colder air works back
in from the northwest. Low temps will mainly be in the teens to
the lower 20s...but a few single digit readings are possible in
the normally coldest outlying locations of western MA.
Monday...
A ridge of high pressure will build in from the west behind the
cold front. A mixture of clouds and sunshine is expected with
afternoon highs a few degrees lower than today. Generally expect
high temps to range from the upper 20s to the middle 30s, but
with light winds. While most of the region will be dry, there
may be a period of ocean effect snow showers across the outer-
Cape. This is with a period of NNW surface winds and a SST
differential of 17C along with a modest cloud layer below the
mixing layer. Perhaps a coating to 1 inch of snow is possible
across the outer-Cape.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights:
* Clipper low to our north could bring minor snow accum (C-2") Tues
AM to northern MA, but mainly milder weather for Tues.
* Dry but blustery and much colder Wed, with low to perhaps
dangerous wind chills Wed night. Possible wind chill headlines.
* Mainly dry Thursday with brief moderation to temps ahead of a
mainly dry cold frontal passage later Fri.
* Monitoring possible coastal or offshore storminess for next
weekend but remains large uncertainty on the storm's track.
Details:
Monday Night through Tuesday Night:
Another Alberta Clipper system to traverse from the Gt Lakes to
interior New England Mon night into early on Tues. Some generally
minor differences in the models on the track and on the total QPF
(GFS is a shutout). However they do agree that the system packs
limited overall QPF (mainly 0.15" or less) and also what QPF there
is to be largely along and north of I-90/Mass Pike. Modest warm
advection and weak lift in the snow growth region supports around 1-
2 inches of new snow around the Route 2 corridor into the Merrimack
Valley, then coatings to 1 inch to the Mass Pike. Thus should be
more sub-Advisory, and even though areas of light snow ongoing or
breaking out into the Tues AM commute, snow should be fluffier in
character so not much impact from this snow either.
Rest of Tuesday is mainly cloudy but also seasonably mild as Clipper
track to our north maintains milder SW flow. 925 mb temps around
minus 4 to zero should support highs near freezing in the Berkshires
and mid/upper 30s to low 40s given more clouds than sun.
Cold front moves thru Tues night; models have really tapered down on
QPF chances for Tues night with ECMWF and NAM all dry while the GFS
and GEM show some risk for rain to brief light snow but mainly south
coast, Cape Cod and the Islands. Meager moisture is another factor
that could side toward a drier solution; will leave most areas dry
but will carry some slight chance PoP mention following the GFS/GEM
idea for now in southeast/southern coastal New England. Temps fall
Tues night to lows in the single digits to the mid teens, upper
teens/low 20s southeast New England.
Wednesday through Wednesday Night:
Another strong area of high pressure builds in from the NW leading
to dry and blustery conditions. However, strong cold advection
brings in a shot of Arctic air for the second half of the day and
especially into the night. With offsetting effects from strong cold
advection and full sun, highs only rise a few degrees to around the
upper teens to the mid/upper 20s.
925 mb temps tumble into the overnight hrs to values around minus 16
to minus 20C. Still have concerns for very low to perhaps
dangerously low wind chills for Wednesday evening. Appears that low
temps should bottom out to between 5 below and 5 above zero along
and NW of I-95, and closer to the teens near Cape Cod. Wind chill
headlines may become necessary in this period at least for the
Berkshires/possibly northern Worcester Hills but potentially into
some of the urban corridor too. Will hold on headlines for now given
uncertainties on wind speeds.
Less certain and will depend on NE wind directions, but another
period of ocean effect snow showers are possible near Cape Cod into
South Shore but not nearly to the magnitude we saw from Fri/Sat's
OES event.
Thursday into the Weekend:
Still looking at a significant pattern change in the mid-levels in
this period. Upper ridge off the West Coast over the last week or so
shifts eastward and breaks down as it moves into the Intermountain
West and the Rockies. As the West Coast ridge breaks down, it
amplifies/digs the eastern and central CONUS trough to one that
nearly becomes a full-latitude feature late Friday into the weekend.
Uncertainty continues across the models as far as how this pattern
change evolves, as well as on the timing and strength/tilt of
troughing near the SE US around later Fri into Sat. This leads to a
lower-confidence forecast looking into the Fri thru Sat night
period.
High pressure on Thursday shifts southward, with dry weather and the
beginning of a brief moderation to temps, especially into Friday. A
cold front sags southward into Friday that may bring some snow
showers to at least the interior but thinking a mostly dry pattern.
Highs Fri upper 20s to near freezing in the interior, mid to upper
30s in the coastal plain.
It is Fri night into Sat night where the confidence in the forecast
really starts to dwindle. Recent deterministic global model runs
have showed varying solutions both in track and strength pertaining
to a developing coastal storm near the SE US coast, induced by a
potent shortwave trough along the Gulf Coast or Carolina coast. The
deep amplitude and location of the longwave trough near the western
slope of the Appalachians in most models indicates an inland
track is a less favored outcome. This is reflected in
GEFS/GEPS/EPS ensemble mean low track being more offshore near
or SE of the 40N/70W benchmark. Only a small minority of
individual members show an inland track; while most members
reflect a coastal/offshore track, there's large spread in the
members in terms of how close to the SNE coast the storm may
get. Have mention of PoP across all of SNE for Fri night into
Sat night; but sided PoP to slight or low chance northwest of
I-95; then to more solid Chance (30-40%) near the coastal plain
to the offshore waters. This isn't the final answer, and expect
changes to come to these as well. However this should be a good
starting point with adjustments up or down as more coherent and
consistent trends develop in the coming days. What we can say is
that it is looking like a coastal storm should be somewhere
either over the Eastern US coast or offshore in the Fri night to
Sat night timeframe, but it's far too uncertain to lock into
any solution given the location and strength spread in the
ensembles. Sunday however looks dry or with improving conditions
but uncertainty from Fri-Sat night lingers into Sunday too.
Stay tuned!
Below normal temps should continue on average in this period.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF Update:
Through 00Z: High confidence.
VFR with abundant mid/high level clouds. SW wind gusts of 15 to
20 knots.
Tonight...High Confidence. Mainly VFR, but a brief period of
MVFR to even localized IFR visibilities are possible this
evening in a few hours of scattered light snow showers. Some
marginal lower ceilings may linger a bit longer across the
southeast new England coast. Light SW winds becoming NW.
Monday...High Confidence. VFR. The exception might be across
the outer-Cape, where a period of ocean effect snow showers may
clip the region. Light NNW winds.
Monday Night... Moderate Confidence. VFR conditions fall to MVFR
and perhaps isolated IFR as light snow overspreads southern New
England Monday night. Should improve back to VFR by day break on
Tuesday.
KBOS Terminal...High Confidence in TAF.
KBDL Terminal...High Confidence in TAF.
Outlook /Monday Night through Thursday/...
Monday Night: Mainly VFR, with local IFR possible. Chance SN.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SN.
Tuesday Night: VFR. Breezy.
Wednesday through Wednesday Night: VFR. Windy with gusts up to
30 kt.
Thursday: VFR. Windy with local gusts up to 30 kt.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today...High Confidence. Southwest flow ahead of a cold front
will result in 20-25 knot wind gusts and marginal 5 foot seas
across our outer-waters today. We have continued small craft
headlines for these waters.
Tonight...High Confidence. A cold front crosses the region
tonight, which will shift the winds to the NW. Some gusts into
the lower 20 knots are possible, but have continued small craft
headlines for the outer-waters given lingering marginal 5 foot
seas.
Monday...High Confidence. High pressure builds in from the west
keeping winds/seas below small craft advisory thresholds.
Outlook /Monday Night through Thursday/...
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of snow, slight chance of rain.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain.
Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft.
Wednesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Areas of rough seas. Slight chance of
snow.
Thursday: Winds less than 25 kt. Areas of rough seas.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 5 AM EST Monday for ANZ250-254>256.
Small Craft Advisory until 3 PM EST this afternoon for ANZ251.
&&
SYNOPSIS...Frank/Loconto
NEAR TERM...RM
SHORT TERM...Frank
LONG TERM...Loconto
AVIATION...RM
MARINE...Frank/LocontoHazardous weather outlook, Jan 23, 4:32 AM EST, 8 hours 1 minute before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 432 AM EST Sun Jan 23 2022 CTZ002>004-MAZ002>024-026-RIZ001>008-240945- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 432 AM EST Sun Jan 23 2022 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-240945- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 432 AM EST Sun Jan 23 2022 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 9:26 PM EST | Small Craft Advisory | BOX | 13 hr |
Nearby
Small Craft Advisories in Massachusetts, 2022Every small craft advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.